On a conjecture of Watkins
Journal de Théorie des Nombres de Bordeaux, Tome 18 (2006) no. 2, pp. 345-355.

Watkins a conjecturé que si R est le rang du groupe des points rationnels d’une courbe elliptique E définie sur le corps des rationels, alors 2 R divise le degré du revêtement modulaire. Nous démontrons, pour une classe de courbes E choisie pour que ce soit le plus facile possible, que cette divisibilité découlerait de l’énoncé qu’un anneau de déformation 2-adique est isomorphe à un anneau de Hecke, et est un anneau d’intersection complète. Mais nous démontrons aussi que la méthode de Taylor, Wiles et autres pour démontrer de tels énoncés ne s’applique pas à notre situation. Il semble alors qu’on ait besoin d’une nouvelle méthode pour que cette approche de la conjecture de Watkins puisse marcher.

Watkins has conjectured that if R is the rank of the group of rational points of an elliptic curve E over the rationals, then 2 R divides the modular parametrisation degree. We show, for a certain class of E, chosen to make things as easy as possible, that this divisibility would follow from the statement that a certain 2-adic deformation ring is isomorphic to a certain Hecke ring, and is a complete intersection. However, we show also that the method developed by Taylor, Wiles and others, to prove such statements, is necessarily inapplicable to our situation. It seems then that some new method is required if this approach to Watkins’ conjecture is to work.

@article{JTNB_2006__18_2_345_0,
     author = {Dummigan, Neil},
     title = {On a conjecture of Watkins},
     journal = {Journal de Th\'eorie des Nombres de Bordeaux},
     pages = {345--355},
     publisher = {Universit\'e Bordeaux 1},
     volume = {18},
     number = {2},
     year = {2006},
     doi = {10.5802/jtnb.548},
     mrnumber = {2289428},
     zbl = {05135394},
     language = {en},
     url = {http://www.numdam.org/articles/10.5802/jtnb.548/}
}
Dummigan, Neil. On a conjecture of Watkins. Journal de Théorie des Nombres de Bordeaux, Tome 18 (2006) no. 2, pp. 345-355. doi : 10.5802/jtnb.548. http://www.numdam.org/articles/10.5802/jtnb.548/

[BCDT] C. Breuil, B. Conrad, F. Diamond, R. Taylor, On the modularity of elliptic curves over : wild 3-adic exercises. J. Amer. Math. Soc. 14 (2001), 843–939. | MR 1839918 | Zbl 0982.11033

[Bz] K. Buzzard, On level-lowering for mod 2 representations. Math. Res. Lett. 7 (2000), 95–110. | MR 1748291 | Zbl 1024.11025

[BDST] K. Buzzard, M. Dickinson, N. Shepherd-Barron, R. Taylor, On icosahedral Artin representations. Duke Math. J. 109 (2001), 283–318. | MR 1845181 | Zbl 1015.11021

[CE] F. Calegari, M. Emerton, Elliptic curves of odd modular degree, preprint. http://www.abel.math.harvard.edu/~fcale/

[CDT] B. Conrad, F. Diamond, R. Taylor, Modularity of certain potentially Barsotti-Tate Galois representations. J. Amer. Math. Soc. 12 (1999), 521–567. | MR 1639612 | Zbl 0923.11085

[Cr] J. Cremona, Elliptic curve data. http://www.maths.nott.ac.uk/personal/jec/ftp/data/INDEX.html.

[DDT] H. Darmon, F. Diamond, R. Taylor, Fermat’s Last Theorem. Elliptic Curves, Modular Forms and Fermat’s Last Theorem (2nd ed.) , 2–140, International Press, Cambridge MA, 1997. | MR 1605752

[dS] E. de Shalit, Hecke rings and universal deformation rings. Modular Forms and Fermat’s Last Theorem, (G. Cornell, J. H. Silverman, G. Stevens, eds.), 421–445, Springer-Verlag, New York, 1997. | MR 1638487 | Zbl 1044.11578

[D] F. Diamond, The Taylor-Wiles construction and multiplicity one. Invent. Math. 128 (1997), 379–391. | MR 1440309 | Zbl 0916.11037

[Di] M. Dickinson, On the modularity of certain 2-adic Galois representations. Duke Math. J. 109 (2001), 319–382. | MR 1845182 | Zbl 1015.11020

[K] C. Khare, On isomorphisms between deformation rings and Hecke rings. Invent. Math. 154 (2003), 199–222. | MR 2004460 | Zbl 1042.11031

[KR] C. Khare, R. Ramakrishna, Finiteness of Selmer groups and deformation rings. Invent. Math. 154 (2003), 179–198. | MR 2004459 | Zbl 02001036

[M] B. Mazur, An introduction to the deformation theory of Galois representations. Modular Forms and Fermat’s Last Theorem, (G. Cornell, J. H. Silverman, G. Stevens, eds.), 243–311, Springer-Verlag, New York, 1997. | MR 1638481 | Zbl 0901.11015

[R] R. Ramakrishna, Deforming Galois representations and the conjectures of Serre and Fontaine-Mazur. Ann. Math. 156 (2002), 115–154. | MR 1935843 | Zbl 1076.11035

[TW] R. Taylor, A. Wiles, Ring-theoretic properties of certain Hecke algebras. Ann. Math. 141 (1995), 553–572. | MR 1333036 | Zbl 0823.11030

[Wa] M. Watkins, Computing the modular degree of an elliptic curve. Experiment. Math. 11 (2002), 487–502. | MR 1969641 | Zbl 05032284

[Wi] A. Wiles, Modular elliptic curves and Fermat’s Last Theorem. Ann. Math. 141 (1995), 443–551. | MR 1333035 | Zbl 0823.11029

[Z] D. Zagier, Modular parametrizations of elliptic curves. Canad. Math. Bull. 28 (1985), 372–384. | MR 790959 | Zbl 0579.14027